Large pupils suggest a toxin with anticholinergic effects (TCAs) or adrenergic drugs (cocaine, amphetamines). Adrenergic drugs do not usually lead to coma unless complicated by seizures or cerebrovascular events.
Fixed and dilated pupils may suggest a nontoxic effect such as raised intracranial pressure or brain death but drug effects on the brain stem should still be suspected. Drugs that can be the cause include baclofen, quinine or massive barbiturate or other sedative drug overdose (including carbamazepine).
The absence of large pupils does not exclude any of these drugs as pupil size can be influenced by other co-ingested drugs.
Dilated pupils are found in all these poisonings. However, neuroleptics and carbamazepine may also cause small pupils.
Drugs with anticholinergic effects (TCAs, orphenadrine, and neuroleptics) will cause dilated, poorly reacting pupils.
Small pupils suggest opioids, alcohol, barbiturates or organophosphates.
Dilated pupils suggest TCAs are more likely.
Not particularly helpful, though dilated pupils suggest adrenergic or anticholinergic stimulation the pupils may be abnormal due to the seizures themselves.
Dilated pupils suggest anticholinergic drugs (TCAs, orphenadrine, neuroleptics) or sympathomimetic drugs (cocaine, amphetamines, theophylline).
Dilated pupils are usual with all these drugs.